Nebraska, 2016

Extreme Cold in Nebraska, December 17 to 18, 2016

December 17 to 18, 2016 · NWS LBF · 19 events in 19 counties and zones

A bitter cold arctic air mass brought dangerous wind chills to much of western and north central Nebraska during the evening and overnight hours on Saturday into the morning hours on Sunday. Lowest wind chills of 30 to 45 below were common, with the lowest wind chill of 51 below recorded at Valentine airport.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A bitter cold arctic air mass brought dangerous wind chills to much of western and north central Nebraska during the evening and overnight hours on Saturday into the morning hours on Sunday. Lowest wind chills of 30 to 45 below were common, with the lowest wind chill of 51 below recorded at Valentine airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 16, 11:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 16, 11:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1157 PM CST Fri Dec 16 2016

.SHORT TERM...(This evening through Saturday)
Issued at 332 PM CST Fri Dec 16 2016

Snow continues to fall in locations north of highway 2. With snow
expected to continue across Sheridan, Cherry, Keya Paha, and Boyd
counties tonight, will continue the Winter Storm Warning until noon
Saturday. Snowfall up to 7 inches, blowing snow, and wind chills
below -30 is possible under the Winter Storm Warning. Locations
south of here, but north of I-80, will see an additional 1-3 inches
through Saturday morning. Headlines become somewhat messy at this
point where snow continues and extremely low wind chills are also
expected. Have opted to go with a Wind Chill Warning for these
locations as wind chills could drop to -30 to -35 Friday night.
Along and south of an Ogallala to Broken Bow line, little snow is
expected through the night. Most locations will see under an inch of
snow by Saturday morning. With little in the way of snow, have
dropped the Winter Weather Advisory in these counties. However, wind
chills also decrease tonight resulting in wind chills between -20
and -30. Have issued a Wind Chill Advisory in these locations
instead.

An additional forecast issue to contend with will be the increasing
winds tonight. North winds are expected to increase to near 30 mph
starting tonight. Blowing snow will be likely across any locations
that receive snow through Saturday morning. This will result in
dangerous driving conditions as visibilities diminish, especially
across the north where snow has already fallen and will continue to
fall through the night.

The Winter Storm Warning will expire at noon Saturday, however, we
will likely add these counties to the Wind Chill Warning as wind
chills will remain near criteria through Saturday. Both the Wind
Chill Warning across the north and the Wind Chill Advisory across
the south will remain in effect through Saturday as northerly winds
continue to push wind chills into the -15 to -30 range. As a result
of this arctic air pushing into the region, high temperatures will
remain between 5 (in the southern forecast area) to 5 below zero
across the northern forecast area.

.LONG TERM...(Saturday night through Friday)
Issued at 332 PM CST Fri Dec 16 2016

Main forecast challenge will be for wind chill highlights Saturday
night into Sunday morning. With clearing skies as 1035mb high moves
in and west northwest winds continuing wind chill warnings will be
needed over northern Nebraska. Temperatures around 25 below over
snow cover to the north will need very little in the way of wind to
put them into warning criteria. Warnings have to do with impacts and
slight fluctuations in wind speeds may push wind chills into
advisories or warnings. I am not that good of forecaster to say wind
chills will stop at -27 or -29f. For now will hedge on side of
colder temperatures even though may not actually being reflected in
grids. Ridge building east with Pacific air and down slope winds
through tuesday night. Temperatures warming back into the 30s and
40s. Colder temperatures to the north over snow cover. Cool front
moving across Wednesday with slight chances of snow to the north
Wednesday afternoon and evening.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1155 PM CST Fri Dec 16 2016

Latest radar scans depict a snowband oriented southwest to
northeast across southwest NEB to north central NEB at the
present time. Latest trends indicate the portion of the band over
southwest NEB has generally weakened and diminished in intensity
over the last hour. Visibility has been reduced generally down to
one mile within the snowband across the NEB Sandhills and north
central NEB, with the lowest visibility observed being 3/4SM at
KVTN. The band has been moving eastward rather steady and this
trend is expected to continue wherein it should move into the
extreme eastern portion of the forecast area by early morning. Of
concern is the area of snow in northeast CO. Latest analysis and
guidance indicate potential for this area to move into southwest
NEB, possibly impacting KLBF. Confidence at this time remains low
though due to the latest radar trends and analysis. As such, kept
snow limited to VCSH after 09 UTC. We will need to monitor this
and adjust if necessary. Elsewhere, light snow should diminish
across northwest and western NEB in the early-mid morning period
then diminish across the remainder of the local forecast area mid-
late morning.

IFR-MVFR conditions are expected to prevail rest of tonight.
Confidence in blowing snow producing visibility less than 6SM in
the southern NEB Sandhills and southward remains low. Current
thinking is there may be occurrences of blowing snow with falling
snow where a minor reduction will be seen, however, this is not
expected to prevail. This will need to be monitored in case
additional snow showers develop and move across southwest NEB.
Ceilings will see improvement slowly tomorrow becoming low- end
VFR (less than 7 kft) in the early-mid afternoon. Mid-late
afternoon ceilings should improve greatly.

&&

.HYDROLOGY...
Issued at 332 PM CST Fri Dec 16 2016

The potential for ice jamming will continue near Lewellen on the
North Platte River as arctic air arrives this weekend. At North
Platte, a Flood Warning remains in effect as ice jamming has
caused the river to rise. Rising water levels are expected through
the weekend as colder air continues to filter into the region.
Temperatures rising into the 40s next week will allow ice to
break up in many areas.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until noon CST /11 AM MST/ Sunday for
NEZ008>010-022>029-035>037-056>058.

Wind Chill Advisory until noon CST /11 AM MST/ Sunday for NEZ038-
059-069>071.

Winter Storm Warning until noon CST /11 AM MST/ Saturday for
NEZ004>007-094.

&&

SHORT TERM...Kulik
LONG TERM...Power
AVIATION...ET
HYDROLOGY...Kulik
Hazardous weather outlook, Dec 16, 4:46 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CST FRI DEC 16 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-172300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
446 PM CST FRI DEC 16 2016 /346 PM MST FRI DEC 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SNOW...BLOWING SNOW AND WIND CHILL READINGS OF 20 BELOW TO 30
BELOW ZERO ARE LIKELY TONIGHT. TRAVEL COULD BECOME HAZARDOUS
ACROSS NORTHERN NEBRASKA TONIGHT.

REFER THE TO LATEST WARNINGS...ADVISORIES AND STATEMENTS FOR
DETAILS REGARDING THE DANGEROUS WINTER WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WIND CHILL READINGS OF 20 BELOW TO 35 BELOW ZERO ARE EXPECTED
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY MORNING THROUGH
SUNDAY MORNING. WIND CHILL ADVISORIES AND WARNINGS WILL REMAIN IN
EFFECT THROUGH SUNDAY MORNING.

ICE JAMMING WILL CONTINUE ON THE NORTH PLATTE RIVER NEAR LEWELLEN
AND NORTH PLATTE. WARMER WEATHER NEXT WEEK WILL CAUSE THE ICE TO
BREAK UP WITH RIVER FLOWS RETURNING TO NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Thomas

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Thomas forecast zone
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 35 below zero occurred across Thomas County during the evening hours on December 17th through the morning hours on December 18th. Thedford AWOS recorded a lowest wind chill of 30 below zero at 9 pm CST on Saturday December 17th.

Extreme Cold/Wind Chill, Logan

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Logan forecast zone
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 35 below zero occurred across Logan County during the evening hours on December 17th through the morning hours on December 18th. Nearby Broken Bow ASOS recorded a lowest wind chill of 31 below zero at 1 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Custer

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Custer forecast zone
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 35 below zero occurred across Custer County during the evening hours on December 17th through the morning hours on December 18th. Broken Bow ASOS recorded a lowest wind chill of 31 below zero at 1 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Blaine

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Blaine forecast zone
Reported by
ASOS
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 35 below zero occurred across Blaine County during the evening hours on December 17th through the morning hours on December 18th. Nearby Broken Bow ASOS recorded a lowest wind chill of 31 below zero at 1 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Loup

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Loup forecast zone
Reported by
ASOS
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 35 below zero occurred across Loup County during the evening hours on December 17th through the morning hours on December 18th. Nearby Broken Bow ASOS recorded a lowest wind chill of 31 below zero at 1 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Garfield

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Garfield forecast zone
Reported by
AWOS
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 40 below zero occurred across Garfield County during the evening hours on December 17th through the morning hours on December 18th. Nearby O'Neill AWOS recorded a lowest wind chill of 40 below zero at 8 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Wheeler

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Wheeler forecast zone
Reported by
AWOS
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 40 below zero occurred across Wheeler County during the evening hours on December 17th through the morning hours on December 18th. Nearby O'Neill AWOS recorded a lowest wind chill of 40 below zero at 8 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Holt

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Holt forecast zone
Reported by
AWOS
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 40 below zero occurred across Holt County during the evening hours on December 17th through the morning hours on December 18th. O'Neill AWOS recorded a lowest wind chill of 40 below zero at 8 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Rock

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 40 below zero occurred across Rock County during the evening hours on December 17th through the morning hours on December 18th. Nearby O'Neill AWOS recorded a lowest wind chill of 40 below zero at 8 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Boyd

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Boyd forecast zone
Reported by
AWOS
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 40 below zero occurred across Boyd County during the evening hours on December 17th through the morning hours on December 18th. Nearby O'Neill AWOS recorded a lowest wind chill of 40 below zero at 8 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Keya Paha

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Keya Paha forecast zone
Reported by
ASOS
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 51 below zero occurred across Keya Paha County during the evening hours on December 17th through the morning hours on December 18th. Nearby Valentine ASOS recorded a lowest wind chill of 51 below zero at 2 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Eastern Cherry

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 51 below zero occurred across eastern Cherry County during the evening hours on December 17th through the morning hours on December 18th. Valentine ASOS recorded a lowest wind chill of 51 below zero at 2 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Brown

When
December 17, 2:00 AM CST to December 18, 11:00 AM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 40 below zero occurred across Brown County during the evening hours on December 17th through the morning hours on December 18th. Ainsworth AWOS recorded a lowest wind chill of 38 below zero at 6 am CST on Sunday December 18th.

Extreme Cold/Wind Chill, Sheridan

When
December 17, 2:00 AM MST to December 18, 11:00 AM MST
Where
Sheridan forecast zone
Reported by
ASOS
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 45 below zero occurred across Sheridan County during the evening hours on December 17th through the morning hours on December 18th. Nearby Alliance ASOS recorded a wind chill of 44 below zero at 11 pm on Saturday December 17th.

Extreme Cold/Wind Chill, Western Cherry

When
December 17, 2:00 AM MST to December 18, 11:00 AM MST
Where
Western Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 51 below zero occurred across western Cherry County during the evening hours on December 17th through the morning hours on December 18th. Nearby Valentine ASOS recorded a wind chill of 51 below zero at 1 am MST on December 18th.

Extreme Cold/Wind Chill, Garden

When
December 17, 2:00 AM MST to December 18, 11:00 AM MST
Where
Garden forecast zone
Reported by
ASOS
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 45 below zero occurred across Garden County during the evening hours on December 17th through the morning hours on December 18th. Nearby Alliance ASOS recorded a lowest wind chill of 44 below zero at 11 pm MST on Saturday December 17th.

Extreme Cold/Wind Chill, Deuel

When
December 17, 2:00 AM MST to December 18, 11:00 AM MST
Where
Deuel forecast zone
Reported by
ASOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 40 below zero occurred across Deuel County during the evening hours on December 17th through the morning hours on December 18th. Nearby Sidney ASOS recorded a lowest wind chill of 34 below zero at 8 pm MST on Saturday December 17th.

Extreme Cold/Wind Chill, Grant

When
December 17, 2:00 AM MST to December 18, 11:00 AM MST
Where
Grant forecast zone
Reported by
ASOS
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 45 below zero occurred across Grant County during the evening hours on December 17th through the morning hours on December 18th. Nearby Alliance ASOS recorded a lowest wind chill of 44 below zero at 11 pm MST on Saturday December 17th.

Extreme Cold/Wind Chill, Hooker

When
December 17, 2:00 AM MST to December 18, 11:00 AM MST
Where
Hooker forecast zone
Reported by
AWOS
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Dangerous wind chill values of 30 below to 35 below zero occurred across Hooker County during the evening hours on December 17th through the morning hours on December 18th. Nearby Thedford ASOS recorded a lowest wind chill of 30 below zero at 8 pm MST on Saturday December 17th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662770, 662771, 662772, 662773, 662775, 662779, 662780, 662781, 662782, 662783, 662784, 662785, 662786, 662757, 662758, 662761, 662765, 662766, 662768.